Kratom Is Linked to Rising Cases of Liver Toxicity

By | November 30, 2019

The last two years saw a sudden uptick in the number of suspected cases of liver injury related to the herbal supplement kratom, MedPage Today reports. This has worried researchers, especially given the lax regulation that governs the supplements industry in the United States and the fact that the Food and Drug Administration (FDA) has not issued a warning about kratom’s potentially toxic effects on the liver.

Victor Navarro, MD, of the Albert Einstein Healthcare Network in Philadelphia, presented findings from an analysis of kratom-linked liver toxicity at The Liver Meeting, the Annual Meeting of the American Association for the Study of Liver Diseases, this month in Boston.

Navarro and other investigators from the Drug-Induced Liver Injury Network found seven confirmed cases of kratom-related liver injury that occurred between 2007 and 2017, three of which were in the latter year. Four more possible but not yet confirmed cases occurred in 2018. The investigators worry this may signal a troubling new trend.

Kratom, which is derived from an Asian plant, has effects that are similar to opioids. The Centers for Disease Control and Prevention (CDC) has documented more than 90 deaths attributable to the supplement.

In 2018, the FDA issued recalls for products that included kratom as a result of contamination with salmonella. The agency also warned vendors selling the supplement not to make unproven health claims about the product, such as that it could help treat withdrawal from opioids.

The new study’s authors analyzed data from 404 cases of liver injury linked to herbal and dietary supplements reported between 2004 and 2018 and came up with the seven confirmed cases related to kratom.

Read More:  Popular homeopathy clinic returns to Norwich with new GP at the helm

The individuals in this group, all of whom were hospitalized, were 46 years old on average. A majority were white, and more than half were men. They used kratom for a median of 15 days.

Most commonly, these individuals experienced itching (86% of cases), jaundice (71%) and abdominal pain (71%). These symptoms occurred a median of 28 days after people started taking kratom.

All seven of the cohort members recovered, and none required a liver transplant. That said, two of them experienced a biopsy-confirmed decrease or obstruction of bile flow, which is known as cholestasis.

According to Navarro, most of these individuals took kratom for pain or anxiety relief. Two of them took the supplement to help wean themselves off opioids.

Navarro was especially concerned that the cohort members apparently took only small doses of kratom, suggesting that larger doses might have even more toxic effects. However, this assessment relies on the self-reports of the individuals, which are not likely to be very reliable.

“[Health care] providers should be aware that this readily available substance commonly used for its psychotropic effects is capable of causing severe liver injury,” Navarro said in a conference press release.

 

To read the study abstract, click here.

To read the MedPage Today article, click here.


Real Health RSS – Categories